Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 24, 2018, 7:30 PM CST for Calloway County, Graves County, Kentucky. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2018, 7:30 PM CST (01:30 UTC)
- Expired
- Feb 24, 2018, 8:00 PM CST
- In force
- 30 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calloway County, KY, Graves County, KY
The radar
The Paducah radar (KPAH), 70 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 7:37 PM CST | TORNADO | 1 Sw Bell City, KY | PEAK WINDS ESTIMATED NEAR 100 MPH. EF-1 TORNADO TRACKED FROM SOUTHEAST GRAVES INTO WEST CALLOWAY COUNTIES. PATH LENGTH 8.5 MILES. PATH WIDTH 125 YARDS. MORE THAN A HALF DOZEN BARNS WERE DAMAGED OR DESTROYED. TWO EMPTY GRAIN BINS BLOWN OVER. SEVERAL HOMES DAMAG |
| Feb 24, 7:51 PM CST | TORNADO | Sw Murray, KY | NWS STORM SURVEY REVEALS EF-1 TORNADO WITH PEAK WINDS OF 105 MPH OCCURRED IN SOUTH PART OF MURRAY. PATH LENGTH ABOUT 1.5 MILES. MAX PATH WIDTH ABOUT 100 YARDS. AT LEAST 40 HOMES DAMAGED, PRIMARILY DUE TO SHINGLE LOSS. TWO HOMES WERE A TOTAL LOSS, WITH ROOF DEC |
| Feb 24, 7:56 PM CST | TSTM WND DMG | Murray, KY | POWER OUTAGES REPORTED IN MURRAY AND AT THE MURRAY STATE CAMPUS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:16 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
872
WUUS53 KPAH 250130
SVRPAH
KYC035-083-250200-
/O.NEW.KPAH.SV.W.0007.180225T0130Z-180225T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
730 PM CST SAT FEB 24 2018
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Calloway County in western Kentucky...
Southeastern Graves County in western Kentucky...
* Until 800 PM CST
* At 729 PM CST, a severe thunderstorm was located near Palmersville,
or 16 miles east of Fulton, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Murray, Lynnville, Hazel, Harris Grove, New Concord and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
A tornado watch remains in effect until 900 PM CST for western
Kentucky.
LAT...LON 3650 8870 3663 8873 3666 8807 3656 8803
3651 8804 3650 8805
TIME...MOT...LOC 0129Z 245DEG 66KT 3648 8859
HAIL...0.75IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:24 PM CST, 6 hours 6 minutes earlier.
Area forecast discussion, Feb 24, 1:24 PM CST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018
Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.
.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018
Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.
Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.
&&
.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018
Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through late tonight for INZ081-082-085>088.
KY...Flood Watch through late tonight for KYZ001>022.
&&Hazardous weather outlook, Feb 24, 3:30 PM CST, 4 hours before
Hazardous Weather Outlook National Weather Service Paducah KY 330 PM CST Sat Feb 24 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 PM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Showers and Thunderstorms this afternoon and evening, into the overnight hours, will pose a severe weather and flooding hazard. A Tornado Watch is in effect until 9 pm for most of southeast Missouri, western Kentucky, and far southern Illinois. Refer to the Watch product for details. A Flood Watch remains in effect through late tonight, and that product can be referenced for additional details. In addition, Flood and Flash Flood Warnings remain in effect as a line of thunderstorms with heavy rain impact the area. Numerous river flood warnings are also in effect. Refer to the warning products and their follow up statements for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday An additional 1 to 2 inches of rainfall is possible during the mid week time frame. Refer to the flood warnings and statements for important river flood details, including the latest updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon and evening for the Tornado Watch. All reports of storm activity are appreciated.
In the hours before
Special weather statement, Feb 24, 6:56 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
656 PM CST SAT FEB 24 2018
INZ081-085-086-250130-
Posey IN-Vanderburgh IN-Gibson IN-
656 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GIBSON...VANDERBURGH
AND NORTHEASTERN POSEY COUNTIES UNTIL 730 PM CST...
At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Cynthiana to Mount Vernon. Movement was east at
50 mph.
Winds in excess of 40 mph will be possible with these storms. Due to
the saturated ground, some trees may be knocked down easier.
Locations impacted include...
Evansville, Mount Vernon, Fort Branch, Melody Hill, Haubstadt,
Darmstadt, Poseyville, Cynthiana, Blairsville and Kasson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3828 8746 3804 8747 3803 8745 3794 8745
3791 8751 3794 8757 3797 8757 3798 8759
3793 8763 3790 8760 3789 8760 3789 8767
3790 8769 3789 8772 3789 8784 3793 8790
3788 8794 3788 8799 3820 8777
TIME...MOT...LOC 0056Z 248DEG 44KT 3818 8767 3793 8787
SPLocal storm report, Feb 24, 6:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG MATTHEWS 36.76N 89.58W
02/24/2018 NEW MADRID MO BROADCAST MEDIA
STRUCTURE AND WIND DAMAGE REPORTED NEAR MATTHEWS.
&&
DWSLocal storm report, Feb 24, 7:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL BARLOW 37.05N 89.05W
02/24/2018 M0.25 INCH BALLARD KY EMERGENCY MNGR
&&
ALRSpecial weather statement, Feb 24, 7:12 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CST SAT FEB 24 2018
INZ085-KYZ014-250145-
Posey IN-Union KY-
712 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POSEY AND UNION
COUNTIES UNTIL 745 PM CST...
At 712 PM CST, Doppler radar was tracking a strong thunderstorm near
Shawneetown, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm. Due to
the saturated ground, some trees may be knocked down easier.
Locations impacted include...
Morganfield, Sturgis, Breckinridge Center, Uniontown and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3777 8782 3776 8776 3767 8776 3764 8773
3748 8793 3747 8798 3749 8797 3750 8799
3755 8800 3751 8806 3758 8814 3766 8816
3775 8805 3781 8804 3780 8807 3782 8809
3782 8804 3784 8803 3785 8805 3790 8792
TIME...MOT...LOC 0112Z 246DEG 41KT 3763 8811
SPSpecial weather statement, Feb 24, 7:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
721 PM CST SAT FEB 24 2018
ILZ090-091-094-INZ086-087-KYZ005>016-018-250215-
Massac IL-Pope IL-Hardin IL-Warrick IN-Vanderburgh IN-Calloway KY-
McCracken KY-Webster KY-Union KY-Caldwell KY-Hopkins KY-Trigg KY-
Marshall KY-Graves KY-Henderson KY-Crittenden KY-Lyon KY-
Livingston KY-
721 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE...CENTRAL
HARDIN...SOUTHEASTERN MASSAC...WEST CENTRAL WARRICK...SOUTHERN
VANDERBURGH...CENTRAL HENDERSON...CALDWELL...MARSHALL...MCCRACKEN...
TRIGG...SOUTHWESTERN HOPKINS...LYON...CALLOWAY...LIVINGSTON...
CRITTENDEN...UNION...WESTERN WEBSTER AND GRAVES COUNTIES UNTIL 815 PM
CST...
At 720 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Rosiclare to West Paducah to near Sedalia
to near Martin. Movement was northeast at 55 mph.
Winds in excess of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Evansville, Henderson, Paducah, Murray, Mayfield, Princeton, Benton,
Morganfield, Providence, Marion, Calvert City, Cadiz, Eddyville,
Sturgis, Marion In Crittenden County, Breckinridge Center, Lone Oak,
Land Between The Lakes Area, Princeton In Caldwell County and
Reidland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 900 PM CST for southern
Illinois...and western, south central and northwestern Kentucky.
LAT...LON 3650 8876 3654 8874 3705 8880 3746 8839
3759 8816 3757 8814 3760 8814 3808 8729
3762 8777 3711 8772 3697 8779 3700 8773
3696 8766 3664 8769 3663 8785 3667 8786
3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 0120Z 235DEG 64KT 3745 8837 3710 8873 3659 8867 3631
8886
RSTLocal storm report, Feb 24, 7:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CST SAT FEB 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD EVANSVILLE 37.98N 87.54W
02/24/2018 VANDERBURGH IN PUBLIC
HIGH WATER RESCUE HAPPENING AT CHRIST ROAD AND KENTUCKY
AVE.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:09 PM CST | Flash Flood Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman, McCracken | 5 hr |
| Feb 24, 6:30 PM CST | Flash Flood Warning | PAH | Daviess, Henderson, Union | 6 hr |
| Feb 24, 7:07 PM CST | Tornado Warning | PAH | Fulton, Graves, Hickman | 23 min |
| Feb 24, 7:12 PM CST | Special Weather Statement | PAH | Union | 33 min |
| Feb 24, 7:21 PM CST | Special Weather Statement | PAH | Caldwell, Calloway, Crittenden, Graves, Livingston, Lyon and 4 more | 54 min |
| Feb 24, 7:23 PM CST | Flash Flood Warning | PAH | Caldwell, Calloway, Crittenden, Hopkins, Livingston, Lyon and 3 more | 6 hr |
| Feb 24, 7:35 PM CST | Tornado Warning | PAH | Calloway, Graves | 10 min |
| Feb 24, 7:40 PM CST | Tornado Warning | PAH | McCracken | 20 min |
| Feb 24, 7:52 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 23 min |
| Feb 24, 8:04 PM CST | Special Weather Statement | PAH | Caldwell, Christian, Daviess, Hopkins, Lyon, McLean and 4 more | 56 min |
| Feb 24, 8:08 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 37 min |
| Feb 24, 8:31 PM CST | Severe Thunderstorm Warning | PAH | Christian | 29 min |
| Feb 24, 8:49 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 26 min |
| Feb 24, 9:50 PM CST | Areal Flood Warning | PAH | Henderson, Union | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.